Indiana, 2006Lightning Strikes in Indiana, April 14, 2006
April 14, 2006 · NWS IWX · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 13, 6:30 PM EST, 7 hours 32 minutes earlier.
Area forecast discussion, Apr 13, 6:30 PM EST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EDT THU APR 13 2006
.AVIATION...
PRIMARY CONCERN FOR THE 00Z TAF PACKAGE WILL BE CONVECTIVE POTENTIAL
AND TIMING OVERNIGHT. SURFACE OBSERVATIONS LATE THIS AFTERNOON SHOW
RAPID LOW LEVEL MOISTURE RETURN ONGOING WEST OF THE MISSISSIPPI WITH
LOW 60S SURFACE DEWPOINTS AS FAR NORTH AS CENTRAL IOWA. THIS
COMBINED WITH SURFACE TEMPS CLIMBING INTO THE MID/UPPER 80S COUPLED
WITH STEEP MID LEVEL LAPSE RATES IS CONTRIBUTING TO MODERATE TO
STRONG INSTABILITY. RAPID TOWERING CU DEVELOPMENT NOTED ACROSS IOWA
WITH MID LEVEL VERTICAL DEVELOPMENT ACROSS SE MINNESOTA AND
WISCONSIN. EXPECT CONVECTIVE INITIATION THIS EVENING IN THIS AREA
WITH INITIAL CELLULAR MODE. DEVELOPMENT OF NOCTURNAL LOW LEVEL JET
AND ASSOCIATED MASS CONVERGENCE AT ITS NOSE COUPLED WITH FAVORABLE
SHEAR PROFILES SHOULD LEAD TO UPSCALE GROWTH INTO AN MCS OVERNIGHT.
MCS WILL PROPAGATE ESE ALONG MID LEVEL PARTIAL THICKNESSES AND
PARALLEL TO INSTABILITY GRADIENT OVERNIGHT. WILL CONTINUE WITH A FEW
HOURS OF TSRA MENTION OVERNIGHT. OTHERWISE TAFS WILL BE DRY WITH ANY
DIURNAL CONVECTIVE DEVELOPMENT FRIDAY AFTERNOON REMAINING SOUTH OF
THE TERMINALS ALONG CONVECTIVELY MODULATED LOW LEVEL BOUNDARY.
&&
.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CHALLENGE IN THE SHORT TERM LIES AROUND CONVECTIVE AND
SEVERE WEATHER POTENTIAL OVERNIGHT. RAPID LOW LEVEL MOISTURE RETURN
IS UNDERWAY TODAY ACROSS MISSOURI AND IOWA WITH LOW 60S DEWPOINTS
NOW PENETRATING SOUTHERN IOWA. 12Z NAM IS LIKELY OVERDONE WITH
MOISTURE POOLING OVERNIGHT...BUT EVEN A MODIFIED NAM SOLUTION STILL
YIELDS MODERATE INSTABILITY UPSTREAM OVER THE UPPER MIDWEST BY LATE
THIS AFTERNOON. NAM DEVELOPS A STRONG LOW LEVEL JET OVERNIGHT WHICH
VEERS WITH TIME TO A NEAR E/W ORIENTATION BY 12Z FRI. AFTER INITIAL
CONVECTIVE DEVELOPMENT OVER SE MINNESOTA/WESTERN WISCONSIN THIS
EVENING EXPECT IMPRESSIVE MOISTURE POOLING AND MASS CONVERGENCE ON
THE NOSE OF THE LLJ WILL PROMOTE UPSCALE GROWTH INTO AN MCS
OVERNIGHT. DEGREE OF AVAILABLE ELEVATED INSTABILITY UPSTREAM OF THE
DEVELOPING MCS COUPLED WITH FAVORABLY COOL MID LEVEL TEMPS SHOULD
SUPPORT A HAIL THREAT. IN ADDITION...IF AN ORGANIZED COLD POOL CAN
DEVELOP THERE WILL BE A COHERENT DAMAGING WIND THREAT WITH ANY LARGE
SCALE BOWS OR BOWING SEGMENTS GIVEN FAVORABLE 60-65 KNOT 0-6KM BULK
SHEAR. HAVE RESTRICTED TIMING TO MAINLY AFTER MIDNIGHT...AND RAISED
POPS TO CATEGORICAL WITH A GENERIC SEVERE WEATHER MENTION.
FOR FRIDAY EXPECT ANY CONVECTION FROM OVERNIGHT TO BE GONE BY 00Z.
OVERNIGHT CONVECTION WILL SUBSTANTIALLY MODULATE THE PSEUDO WARM
FRONT DRAPED OVER THE REGION LATE THIS AFTERNOON. EXPECT CONVECTION
TO DRIVE THIS BOUNDARY WELL SOUTH ALONG CONVECTIVE/MCS OUTFLOW BY
FRIDAY MORNING. WHILE TEMPERATURES WILL STILL BE WARM NORTH OF THE
BOUNDARY LOW LEVEL DEWPOINTS WILL DROP SIGNIFICANTLY. GIVEN THIS
EXPECTATION...HAVE REMOVED ALL POPS FOR FRIDAY WITH FOCUS FOR
CONVECTION ALONG EXPECTED OUTFLOW POSITION FROM CENTRAL IN/IL
SOUTHWARD. FRIDAY NIGHT CONTINUED SOUTHERLY FLOW MAY ALLOW THIS
BOUNDARY TO LIFT FAR ENOUGH NORTH TO BRING A CHANCE OF SHRA/TSRA
INTO THE S/SW HALF OF THE CWA AND WILL RETAIN THE CHANCE POPS MAINLY
ALONG AND SOUTH OF ROUTE 30.
&&
.LONG TERM...
SATURDAY THROUGH THURSDAY
AMPLIFIED BUT PROGRESSIVE PATTN CONTS IN PLACE THROUGH THE EXTENDED
BUT LOOKING MORE UNSETTLED W/GULF OF MEXICO COMING BACK INTO
EQUILIBRIUM AND BTR LOOKING MSTR RTN W/TIME.
PRIMARY ONGOING DIFFICULTY IS W/WAVERING FNTL ZONE FRI NIGHT/SAT AND
THEN EJECTION OF DEEP SW TROUGH OFF THE CA COAST THIS AFTN INTO THE
WRN LAKES SUNDAY. IMPROVING LL MSTR RTN AND PROXIMITY OF SFC BNDRY
DOWNSTREAM OF INTENSE MID/UPR LVL LOW CLOSING OFF BACK WEST ACRS IA
CERTAINLY PORTENTS A GOOD CHC OF TSRA LATER SUNDAY. HWVR PLACEMENT
OF MID LVL CIRCULATION AND EWD TRACK INTO MON STILL UNCERTAIN W/AS
YET STILL FAIR MODEL DISAGREEMENT. THEREFORE WILL CONT TO PLAY
THINGS ON THE CONSERVATIVE SIDE SUN AFTN/NIGHT. BEFORE THEN CLEAR
LACK OF LL FOCUS TO SUBSTANTIATE GOING POPS SAT AFTN/EVENING. SUN AM
QUESTIONABLE AS WELL BUT RETAINED MAINLY FOR CONSISTENCY AT THIS
POINT.
BEYOND THAT...ANOTHER ENERGETIC SYS PROGGED TO TRANSLATE EWD ACRS
NOAM MID WEEK BUT MODEL TIMING/PLACEMENT ISSUES AT THIS POINT OUT
THE FUTILITY OF TRYING TO NARROW AN OTHERWISE NEEDED POP/WX MENTION.
TEMPS THROUGH THE PD WILL REMAIN ABOVE TO MUCH ABOVE SEASONABLE
NORMS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM/AVIATION...HITCHCOCK
LONG TERM...HOLSTEN
Hazardous weather outlook, Apr 13, 4:37 AM EST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT THU APR 13 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
437 AM CDT THU APR 13 2006 /537 AM EDT THU APR 13 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY BE SEVERE TONIGHT WITH THE POTENTIAL FOR DAMAGING
WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER IN THE
STRONGEST STORMS.
A LARGE CONVECTIVE COMPLEX IS FORECAST TO DEVELOP ACROSS MINNESOTA
AND WISCONSIN THIS EVENING AND THEN MOVE SOUTHEAST. THE STORMS
WILL REACH SOUTHERN LAKE MICHIGAN LATE THIS EVENING AND THEN
OVERSPREAD THE REGION OVERNIGHT...REACHING NORTHWEST OHIO AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY
NIGHT...AND SATURDAY AFTERNOON THROUGH SUNDAY. THE POTENTIAL FOR
SEVERE STORMS EXISTS...ESPECIALLY LATE FRIDAY AFTERNOON INTO
FRIDAY EVENING AND AGAIN SATURDAY NIGHT THROUGH THE DAY SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-140945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
537 AM EDT THU APR 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY BE SEVERE TONIGHT WITH THE POTENTIAL FOR DAMAGING
WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER IN THE
STRONGEST STORMS. WINDS AND WAVES WILL BE HIGHER IN THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY
NIGHT...AND SATURDAY AFTERNOON THROUGH SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Lightning, Adams
- When
- April 14, 2:02 AM EST
- Where
- Adams County, 2 mi N of Geneva
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Lightning struck a barn north of Geneva shortly after 3 am EDT. The barn was a total loss from the resultant fire. In addition, four horses, two or three calves and several grown pigs were killed as well as several pieces of farm equipment being destroyed. Damage is estimated at around $250,000.
Lightning, Grant
- When
- April 14, 2:30 AM EST
- Where
- Grant County, 2 mi S of Van Buren
- Reported by
- NEWSPAPER
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Lightning struck a pole and traveled into a residence south of Van Buren, resulting in a fire breaking out in insulation. Significant damage occurred as a result of the fire, but no damage estimates were available. The residents of the home were able to escape without injury.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, April 14, 2006$865,000 · F1 · 82 events
- Wildfire in Virginia, April 14 to 20, 2006$3.9 million · 1 event
- Tornado and Hail in Illinois, April 14, 2006$300,000 · F0 · 8 events
- Flood in California, April 14 to 15, 2006$250,000 · 1 event
- Flash Flooding and Hail in Ohio, April 14 to 15, 2006$70,000 · 1.25 in hail · 24 events
- Hail and Damaging Wind in Indiana, April 14 to 16, 2006$75,000 · 4.25 in hail · 21 events
- Flash Flood and Hail in California, April 14, 2006$125,000 · 0.75 in hail · 3 events
- Lightning Strike in Michigan, April 14, 2006$90,000 · 1 event
- Flood and Hail in Indiana, April 14 to 15, 2006$33,000 · 2 in hail · 11 events
- Tornado in California, April 14, 2006$15,000 · F1 · 1 event
- Hail and Damaging Wind in West Virginia, April 14, 20061.75 in hail · 18 events
- Hail in Kentucky, April 14, 2006$20,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496743, 5496744.